Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 259, NWS Aberdeen, SD

August 16, 2016Grant County, Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 16, 2016, 6:14 PM CDT for Grant County, Roberts County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2016, 6:14 PM CDT (23:14 UTC)
Expired
Aug 16, 2016, 6:45 PM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 126 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:16 PM CDTHAIL 12 Se Wilmot, SDFEW QUARTER SIZED HAIL STONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WUUS53 KABR 162314
SVRABR
SDC051-109-162345-
/O.NEW.KABR.SV.W.0259.160816T2314Z-160816T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
614 PM CDT TUE AUG 16 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GRANT COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  SOUTH CENTRAL ROBERTS COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 645 PM CDT

* AT 614 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CORONA...OR
  13 MILES NORTHWEST OF MILBANK...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  CORONA AROUND 625 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4536 9694 4544 9681 4532 9657 4522 9678
TIME...MOT...LOC 2314Z 315DEG 18KT 4537 9681 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK
1 follow-up statement
373 
WWUS53 KABR 162340
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
640 PM CDT TUE AUG 16 2016

SDC051-109-162350-
/O.EXP.KABR.SV.W.0259.000000T0000Z-160816T2345Z/
GRANT SD-ROBERTS SD-
640 PM CDT TUE AUG 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GRANT AND SOUTH
CENTRAL ROBERTS COUNTIES WILL EXPIRE AT 645 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4536 9694 4544 9681 4532 9657 4522 9678
TIME...MOT...LOC 2338Z 315DEG 18KT 4537 9681 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:42 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 16, 3:42 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
342 PM CDT TUE AUG 16 2016

.SHORT TERM...(This Evening through Thursday Night)
Issued at 342 PM CDT TUE AUG 16 2016

A weak sfc trough, assisted by a shortwave sliding in on the
northwesterly flow aloft, will be the focus for shower and
thunderstorm development over the rest of the afternoon and early
evening hours as it shifts to western MN. At 19Z, the sfc trough was
more visible by the line of clouds from southeastern ND through ABR
to PIR. Expect stronger storms to remain on or southeast of this
line, where dewpoints has been able to jump into the mid 60s. Strong
storms have already developed just to our north, along the ND/SD
border, and continue to slide southeast. This was not well forecast
by the small scale models, with one of the best being the HRRR.

High pressure will build into the region tonight, bringing dry
weather and light winds (directly overhead 06-12Z Wednesday). Highs
over the southwestern third of the CWA will still rise into the low
90s. The main concern for Wednesday will move to fire weather, but
with light winds the Grassland Fire Danger Index will probably reach
moderate levels again.

Look for unsettled weather to return late Wednesday night over
central SD, and expand to the rest of the area through at least
Thursday night. The main time period of concern will be late
Thursday afternoon through Thursday night. Agree with the SPC
placement of a slight risk for severe wx, as the sfc low over south
central SD at 18Z and the warm front extending to the ND/SD/MN
border, slowly sink to the southeast to just southeast of the
forecast area by 06Z Friday. Dewpoints will again rise into the
upper 60s. There could be a strong enough cap over the area to limit
thunderstorms during the early to mid afternoon hours Thursday. As a
result, kept pops in the slight to chance categories before becoming
likely Thursday night. Will not get too fancy with specifics as it's
still day 3 night, but will continue to mention the potential in the
HWO.

.LONG TERM...(Friday through Tuesday)
Issued at 342 PM CDT TUE AUG 16 2016

Very good agreement amongst the models through the long term with
chances of showers and storms early on along with a big cool down.
The long term begins with a cold front off to our southeast pushing
away from our region along with a large 50h low pressure trough axis
off to our northwest. This trough, with several embedded vorts, will
make its way slowly across the region through Saturday night.
Therefore, good chances of showers and storms are expected at least
through Saturday afternoon. At the surface, Canadian high pressure
will slowly build into the region Friday through Saturday night
bringing much below normal temperatures for both Friday and
Saturday. Highs will only be in the upper 60s to the lower 70s
across the cwa. The rest of the long term looks to be dry along with
a warm up as northwest flow aloft is replaced by westerly flow with
rising heights. The surface high pressure area over region on Sunday
morning will build east with south winds returning and remaining
into Tuesday. Therefore, highs in the 70s on Sunday are expected to
warm back into the 80s by Tuesday. May have to introduce some
chances of showers and storms again on Tuesday as a cold front
pushes in from the northwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1256 PM CDT TUE AUG 16 2016

Other than a small possibility of some showers/storms at or in the
vicinity of the ATY terminal late this afternoon/early evening...vfr
conditions are expected at all terminals through tonight and
Wednesday morning.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...KF
LONG TERM...Mohr
AVIATION...Mohr
Hazardous weather outlook, Aug 16, 5:03 AM CDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT TUE AUG 16 2016

MNZ039-046-SDZ006>008-011-018>023-037-171015-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
503 AM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
ACROSS EASTERN SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA. SOME OF
THESE STORMS COULD BE STRONG TO SEVERE WITH HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE STORMS RETURN TO THE FORECAST THURSDAY AFTERNOON
AND EVENING...MAINLY ACROSS NORTHERN SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ003>005-009-010-015>017-033>036-045-048-051-171015-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-JONES-LYMAN-BUFFALO-
503 AM CDT TUE AUG 16 2016 /403 AM MDT TUE AUG 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE STORMS RETURN TO THE FORECAST THURSDAY AFTERNOON
AND EVENING...MAINLY ACROSS NORTHERN SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

In the hours before

Special weather statement, Aug 16, 5:06 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
506 PM CDT TUE AUG 16 2016

SDZ023-162230-
DEUEL SD-
506 PM CDT TUE AUG 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEUEL COUNTY UNTIL
530 PM CDT...

AT 505 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GARY...OR 10 MILES EAST OF CLEAR LAKE...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARY...BRANDT...MORITZ AND LAKE COCHRANE REC AREA.

LAT...LON 4466 9663 4491 9656 4489 9645 4473 9645
      4463 9646
TIME...MOT...LOC 2205Z 285DEG 38KT 4477 9646

TDK
Special weather statement, Aug 16, 5:23 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
523 PM CDT TUE AUG 16 2016

MNZ039-046-SDZ008-162300-
TRAVERSE MN-BIG STONE MN-ROBERTS SD-
523 PM CDT TUE AUG 16 2016

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN TRAVERSE...NORTHWESTERN
BIG STONE AND WEST CENTRAL ROBERTS COUNTIES UNTIL 600 PM CDT...

AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER DAKOTA CONNECTION & CASINO...OR OVER SISSETON...MOVING
SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SISSETON...BROWNS VALLEY...PEEVER...DAKOTA CONNECTION & CASINO...
PEEVER FLATS HOUSING...AGENCY VILLAGE AND LAKE TRAVERSE.

LAT...LON 4570 9711 4575 9696 4561 9678 4547 9703
TIME...MOT...LOC 2223Z 328DEG 20KT 4565 9700

TDK
Special weather statement, Aug 16, 6:04 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
604 PM CDT TUE AUG 16 2016

SDZ023-162330-
DEUEL SD-
604 PM CDT TUE AUG 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEUEL COUNTY UNTIL
630 PM CDT...

AT 603 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ASTORIA...OR 13 MILES SOUTHEAST OF CLEAR LAKE...MOVING
SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TORONTO AND ASTORIA.

LAT...LON 4455 9660 4454 9664 4461 9669 4466 9652
      4463 9645 4454 9645
TIME...MOT...LOC 2303Z 315DEG 18KT 4458 9656

TDK
Special weather statement, Aug 16, 6:07 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
607 PM CDT TUE AUG 16 2016

SDZ008-021-162330-
GRANT SD-ROBERTS SD-
607 PM CDT TUE AUG 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANT AND SOUTH
CENTRAL ROBERTS COUNTIES UNTIL 630 PM CDT...

AT 607 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WILMOT...OR 15 MILES NORTHWEST OF MILBANK...MOVING SOUTHEAST AT
20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILMOT...CORONA AND BIG STONE LAKE.

LAT...LON 4540 9698 4551 9683 4536 9661 4526 9682
TIME...MOT...LOC 2307Z 315DEG 18KT 4540 9683

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:14 PM CDTSpecial Weather StatementABRCorson61 min
Aug 15, 7:21 PM CDTSpecial Weather StatementABRWalworth54 min
Aug 15, 7:29 PM CDTSevere Thunderstorm WarningABREdmunds, Walworth25 min
Aug 15, 7:47 PM CDTSevere Thunderstorm WarningABREdmunds, Walworth38 min
Aug 15, 7:55 PM CDTSevere Thunderstorm WarningABRCampbell, Corson65 min
Aug 15, 8:40 PM CDTSpecial Weather StatementABRCampbell50 min
Aug 15, 8:50 PM CDTSevere Thunderstorm WarningABRCampbell, Corson55 min
Aug 15, 9:08 PM CDTSpecial Weather StatementABRDewey52 min
Aug 15, 9:25 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth39 min
Aug 15, 10:40 PM CDTSpecial Weather StatementABRPotter65 min
Aug 16, 5:06 PM CDTSpecial Weather StatementABRDeuel24 min
Aug 16, 5:23 PM CDTSpecial Weather StatementABRRoberts37 min
Aug 16, 6:04 PM CDTSpecial Weather StatementABRDeuel26 min
Aug 16, 6:07 PM CDTSpecial Weather StatementABRGrant23 min
Aug 16, 6:35 PM CDTSevere Thunderstorm WarningABRDeuel, Grant40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.